High Wind, Lower Columbia Basin
- When
- April 8, 5:00 AM PST to 9:00 AM PST
- Where
- Lower Columbia Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.220, -119.419 (the zone’s center; the record gives no point)
Strong winds associated with a cold frontal passage blew through the Hanford Reservation. Peak wind gusts in miles per hour included 8 miles northwest of Richland (60) and 14 miles north northwest of Richland (58).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Strong winds associated with a cold frontal passage blew through the Hanford Reservation. Peak wind gusts in miles per hour included 8 miles northwest of Richland (60) and 14 miles north northwest of Richland (58).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 8, 4:00 AM PST, 1 hour earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT THU APR 8 2010
UPDATED AVIATION DISCUSSION
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...A STRONG COLD FRONT IS
MOVING ONSHORE THIS MORNING AND WILL MOVE ACROSS THE FORECAST AREA
LATER THIS MORNING. RAIN IS SPREADING EAST ACROSS THE COLUMBIA BASIN
AND WILL CONTINUE THROUGH THE MORNING UNTIL THE COLD FRONT PASSAGE.
WESTERLY WINDS BEHIND THE FRONT WILL LEAD TO RAIN SHADOWING ACROSS
REGIONS JUST EAST OF THE CASCADES AS WELL AS ACROSS THE COLUMBIA
BASIN WITH RAIN ENDING QUICKLY BEHIND THE FRONT. UPSLOPE FLOW INTO
THE BLUE MOUNTAINS WILL KEEP SHOWERS GOING THIS AFTERNOON AND
TONIGHT. SNOW LEVELS DROP QUICKLY BEHIND THE FRONT...LOWERING TO
AROUND 3000-3500 FEET THIS AFTERNOON. WITH THE SPEED OF THE
SYSTEM...PRECIPITATION AMOUNTS WILL BE LIGHTER IN THE AFTERNOON AND
EVENING. SNOW AMOUNTS AT THIS POINT LOOK TO REMAIN BELOW
ADVISORY...WITH 1 TO 3 INCHES POSSIBLE IN THE NORTHERN BLUE
MOUNTAINS.
THE MAIN CONCERN WITH THIS SYSTEM HOWEVER...IS WIND. SOUTHERLY WINDS
AHEAD OF THE FRONT CONTINUE TO INCREASE ACROSS THE HIGHER TERRAIN OF
CENTRAL OREGON AND IN THE GRANDE RONDE VALLEY AND WALLOWA COUNTY.
VERY WINDY CONDITIONS WILL REMAIN IN THE SOUTHERN GRANDE RONDE
VALLEY AND WALLOWA COUNTY THIS MORNING BEFORE WINDS SWITCH TO THE
WEST BEHIND THE COLD FRONT. CURRENT ADVISORIES FOR THESE TWO
LOCATIONS LOOK GOOD. WESTERLY TO NORTHWESTERLY WINDS WITH AND BEHIND
THE COLD FRONT WILL BE STRONG WITH THE POTENTIAL FOR THE STRONGEST
WINDS TO MIX DOWN IN THE COLUMBIA BASIN OF WASHINGTON NORTH OF
PASCO. THE HIGH WIND WARNING FOR THIS LOCATION LOOKS GOOD...AND
ADVISORIES FOR THE REST OF THE COLUMBIA BASIN AND SURROUNDING
VALLEYS...EAST SLOPES OF THE CASCADES...AS WELL AS IN CENTRAL AND
NORTH CENTRAL OREGON FOR TODAY LOOK GOOD. WINDS ARE EXPECTED TO
DECREASE LATER THIS EVENING AND TONIGHT AS PRESSURE GRADIENTS RELAX.
A WEAK DISTURBANCE WILL MOVE THROUGH A WESTERLY FLOW ON
FRIDAY...BRINGING A CHANCE OF PRECIPITATION MAINLY FOR THE MOUNTAINS
OF NORTHEAST OREGON AND SOUTHEAST WASHINGTON. A RIDGE WILL THEN
BEGIN TO BUILD FRIDAY NIGHT. DMH
.LONG TERM...SATURDAY THROUGH WEDNESDAY. AN UPPER LEVEL RIDGE WILL
BUILD OVER THE PACIFIC NW ON SATURDAY FOR DRY AND WARM CONDITIONS.
MEANWHILE...THERE WILL BE A SPLIT FLOW OFF THE EASTERN PACIFIC AS A
LOW DEEPENS ALONG THE BOTTOM OF AN UPPER LEVEL TROUGH. THE LOW WILL
BE CENTERED OFF THE NORTHERN CALIFORNIA COAST SATURDAY NIGHT AND
SUNDAY. SOME MOISTURE AND ENERGY ASSOCIATED WITH THE LOW WILL BRING
A SLIGHT CHANCE TO A CHANCE OF RAIN AND MOUNTAIN SNOW...MAINLY
ACROSS CENTRAL AND NE OREGON. THE LOW WILL WEAKEN AS IT MOVES
ACROSS THE DESERT SW ON MONDAY. THERE ARE DIFFERENCES ON THE
POSITION OF THE LOW BY THE MEDIUM-RANGE MODELS...BUT THE DIFFERENCES
WILL NOT HAVE A MAJOR INFLUENCE ON THE FORECAST. THE FORECAST AREA
WILL BE UNDER THE NORTHERN BRANCH OF THE SPLIT FLOW WITH A WEAK
CYCLONIC FLOW ON MONDAY BRINGING ISOLATED TO SCATTERED MOUNTAIN
SHOWERS AND DRY CONDITIONS ELSEWHERE. ANOTHER LOW SWINGING SOUTH
FROM THE GULF OF ALASKA WILL MOVE ONSHORE TUESDAY FOR THE NEXT ROUND
OF PRECIPITATION. OVERALL...TEMPS IN THE EXTENDED PERIOD WILL BE
NEAR TO SLIGHTLY BELOW SEASONAL AVERAGE. JOHNSON
&&
.AVIATION...12Z TAFS. THE BIGGEST AVIATION CONCERN WILL BE WINDS. A
STRONG COLD FRONT MOVING QUICKLY THIS MORNING EAST OF THE CASCADES
WILL HAVE TIGHT PRESSURE GRADIENTS AND STRONG PRESSURE RISES BEHIND
IT. AREAWIDE WIND ADVISORIES HAVE BEEN POSTED. PREVIOUS TAFS
INDICATED THE POTENTIAL FOR BLOWING DUST WITH VISIBILITIES ONE MILE
OR LESS. LIGHT TO MODERATE RAIN HAS BEEN OBSERVED THIS MORNING
WHICH SHOULD KEEP BLOWING DUST TO A MINIMUM. THEREFORE...WILL
INDICATE TEMPO GROUPS OF MVFR THIS MORNING AND AFTERNOON AT KYKM,
KPSC, KALW, AND KPDT. CIGS WILL REMAIN VFR. WINDS AND CLOUD COVER
WILL DECREASE OVERNIGHT. JOHNSON
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 50 31 53 28 / 80 10 10 0
ALW 51 34 53 33 / 80 10 10 0
PSC 57 32 59 28 / 70 10 10 0
YKM 53 26 53 25 / 60 10 10 0
HRI 55 31 57 27 / 70 10 10 0
ELN 49 30 51 26 / 60 10 10 0
RDM 45 15 51 18 / 50 10 10 0
LGD 44 25 47 23 / 60 20 10 0
GCD 43 23 48 23 / 60 10 0 0
DLS 51 34 54 33 / 60 20 10 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 1 PM PDT THIS AFTERNOON ORZ049-050.
WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON ORZ041>043-504.
WIND ADVISORY UNTIL 10 PM PDT THIS EVENING ORZ044-501.
WA...WIND ADVISORY UNTIL 7 PM PDT THIS EVENING WAZ026-501-502.
WIND ADVISORY UNTIL 5 PM PDT THIS AFTERNOON WAZ024.
WIND ADVISORY UNTIL 10 PM PDT THIS EVENING WAZ027-029.
HIGH WIND WARNING UNTIL 10 PM PDT THIS EVENING WAZ028.
&&
THREAT INDEX
TODAY : RED
FRIDAY : GREEN
SATURDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
84/85/85HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
535 AM PDT THU APR 8 2010
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-091215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
535 AM PDT THU APR 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
STRONG WIND
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN
GILLIAM COUNTIES
SOUTHERLY WINDS AHEAD OF A STRONG COLD FRONT MOVING ACROSS THE
REGION WILL BE VERY WINDY THIS MORNING IN THE GRANDE RONDE VALLEY
AND WALLOWA COUNTY. WESTERLY WINDS WILL BE VERY WINDY IN THE EAST
SLOPES OF THE CENTRAL AND SOUTHERN WASHINGTON CASCADES...THE
KITTITIAS VALLEY...THE YAKIMA VALLEY...THE COLUMBIA BASIN...THE
CONDON AND FOSSIL AREA...CENTRAL OREGON AND ALONG THE FOOTHILLS OF
THE BLUE MOUNTAINS BEHIND THE FRONT. WIND ADVISORIES ARE IN PLACE IN
THESE AREAS. STRONG WINDS ARE POSSIBLE IN NORTHERN BENTON COUNTY OF
WASHINGTON WHERE A HIGH WIND WARNING IS IN EFFECT. PLEASE REFER TO
PDXNPWPDT FOR FURTHER DETAILS.
PRECIPITATION WITH THE COLD FRONT AND WINDS WILL DECREASE LATER
TODAY AND TONIGHT. SNOW LEVELS WILL DROP BEHIND THE COLD FRONT WITH
RAIN TURNING TO SNOW ACROSS THE HIGHER TERRAIN. SIGNIFICANT SNOW
ACCUMULATIONS IS NOT EXPECTED DUE TO THE QUICK MOVEMENT OF THE FRONT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A WEAK DISTURBANCE WILL BRING A CHANCE OF PRECIPITATION TO MAINLY
THE MOUNTAINS ON FRIDAY BEFORE A RIDGE OF HIGH PRESSURE MOVES INTO
THE REGION FOR SATURDAY. ANOTHER UPPER LEVEL TROUGH OF LOW PRESSURE
WILL AFFECT THE PACIFIC NORTHWEST SUNDAY THROUGH WEDNESDAY...WITH A
RETURN TO UNSETTLED WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY FOR WINDS.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221694.